Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 173, NWS JSJ

October 11, 2005

NWS JSJ issued this flash flood warning at Oct 11, 2005, 7:29 AM CDT. It was in force for 22 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2005, 7:29 AM CDT (12:29 UTC)
Expired
Oct 12, 2005, 5:30 AM CDT
In force
22 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Oct 11, 12:11 PM CDTFLOODManati, PRPERSON REPORTED SWEPT AWAY BY RIO GRANDE DE MANATI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 111235
FFWSJU
PRC001-003-005-007-009-011-013-015-017-019-021-023-025-027-029-031-
033-035-037-039-041-043-045-047-049-051-053>055-057-059-061-063-065-
067-069-071-073-075-077-079-081-083-085-087-089-091-093-095-097-099-
101-103-105-107-109-111-113-115-117-119-121-123-125-127-129-131-133-
135-137-139-141-143-145-147-149-151-153-VIC010-020-030-111830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
829 AM AST TUE OCT 11 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES AND ISLANDS
  IN PUERTO RICO
   PUERTO RICO...INCLUDING CULEBRA AND VIEQUES

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 230 PM AST

* AT 827 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS OVER ALL OF THE LOCAL ISLANDS. THE GROUNDS 
ARE ALREADY SATURATED...AND ANY ADDITIONAL RAINFALL WILL QUICKLY 
RUNOFF. TWO TO THREE INCHES OF ACCUMULATION ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1863 6459 1740 6462 1761 6575 1779 6729
      1826 6736 1868 6736

$$

BD
1 follow-up statement
000 
WGCA72 TJSJ 111507
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1100 AM AST TUE OCT 11 2005

PRC149-113-059-133-075-111700-

1100 AM AST TUE OCT 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM AST FOR THE FOLLOWING
MUNICIPALITIES...

IN PUERTO RICO
 PONCE...VILLALBA...JUANA DIAZ...GUAYANILLA...SANTA ISABEL

AT 1100 AM AST...LOCAL DAM OPERATORS HAVE INDICATED THAT WATER WILL 
BE RELEASED FROM THE DAMS IN THE  SOUTH COASTAL AREAS ... THIS 
INCLUDES LAGO GUAYABAL AND CERRILLOS DAM.  THESE OPERATIONS COUPLED 
WITH THE RUNOFF FROM ADDITIONAL RAINFALL WILL RESULT IN CONTINUED 
RISES AND FLOODING ON THE RIVERS IN THE AFFECTED AREAS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 5:30 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 11, 5:30 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE OCT 11 2005

.DISCUSSION...THE LOCAL AREA CONTINUES UNDER THE INFLUENCE OF THE
MID TO UPPER LOW NORTH OF THE AREA. THIS IS RESULTING IN ABUNDANT
MOISTURE BEING PULLED FROM THE SOUTHWEST ACROSS THE LOCAL AREA. THE
STREAM OF MOISTURE IN THE FORM OF DENSE CLOUDINESS...SHOWERS AND
THUNDERSTORMS WILL CONTINUE DURING TODAY AS THE MID TO UPPER LOW
REMAINS TO OUR NORTH. THE LATEST INFORMATION INDICATES THAT THESE OR
SIMILAR WEATHER CONDITIONS WILL PERSIST TODAY AND PROBABLY WEDNESDAY.

&&

.MARINE...THE UNSTABLE WEATHER CONDITIONS EXPECTED TODAY AND TONIGHT
OVER THE ATLANTIC AND CARIBBEAN COASTAL WATERS WILL RESULT IN
HAZARDOUS MARINE CONDITIONS WITH VERY LOW VISIBILITIES...HEAVY
DOWNPOURS...LIGHTNING AND POSIBLE WATERSPOUTS.

&&

.HYDROLOGY...WITH THE GROUND ALREADY SATURATED...MANY STREAMS AND
RIVERS OUT OF THEIR BANKS...A CONTINUATION OF THE RAINS AND
ADDITIONAL RAINFALL IN THE FORECAST...THE CHANCES FOR FLOODING WILL
REMAIN HIGH. ALSO THE CHANCES FOR LANDSLIDES ARE VERY HIGH ACROSS
THE STEEP TERRAIN OF THE ISLANDS. ALL RIVERS AND STREAMS WILL REMAIN
VERY SUSCEPTIBLE TO FLOODING TODAY.

&&

.CLIMATE...A RECORD FOR DAILY PRECIPITATION WAS ESTABLISHED
YESTERDAY FOR THE SAN JUAN INTERNATIONAL AIRPORT WITH 3.61 INCHES
MEASURED. YEAR TO DATE 23.14 INCHES ABOVE THE NORMAL VALUE HAVE BEEN
MEASURED IN THE SAME PLACE. THIS IS 10.95 INCHES ABOVE THE VALUE
MEASURED LAS YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  75  87  74 /  90  90  80  80
STT  86  77  85  78 / 100 100  80  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 AM WEDNESDAY FOR PRZ001-PRZ002-PRZ003-
     PRZ004-PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011-
     PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 8 AM WEDNESDAY FOR VIZ001-VIZ002.

&&

11
Hazardous weather outlook, Oct 11, 5:30 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST TUE OCT 11 2005

PRZ001>013-AMZ710>750-121030-
630 AM AST TUE OCT 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE
WESTERN ATLANTIC...WELL TO OUR NORTH. THIS FEATURE CONTINUES TO
CREATE VERY MOIST AND UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE
REGION. THE LOCAL AREA REMAINS IN A FAVORABLE POSITION TO GENERATE
OCCASIONAL STRONG THUNDERSTORM ACTIVITY AND PERSISTENT RAIN ACROSS
THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY LOW LEVEL WIND FLOW
TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED TO NUMEROUS
THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO
THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS FOR WIDESPREAD URBAN
AND STREAM FLOODING...FLASH FLOODING AND RIVER FLOODING. SINCE
GROUNDS ARE STILL SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL
RAINFALL WILL BE CAPABLE OF INDUCING MUDSLIDES IN AREAS OF STEEP
TERRAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT.

MARINERS SHOULD CONTINUE TO REMAIN ALERT FOR THUNDERSTORMS ACROSS
THE REGIONAL WATERS...WHICH WILL CREATE STRONG GUSTY WINDS...LOCALLY
HIGHER SEAS...AND HAVE THE POTENTIAL FOR FREQUENT CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
WEDNESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-121030-
630 AM AST TUE OCT 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW CONTINUES TO SPIN ACROSS THE
WESTERN ATLANTIC...WELL TO OUR NORTH. THIS FEATURE CONTINUES TO
CREATE VERY MOIST AND UNSTABLE ATMOSPHERIC CONDITIONS ACROSS THE
REGION. THE LOCAL AREA REMAINS IN A FAVORABLE POSITION TO GENERATE
OCCASIONAL STRONG THUNDERSTORM ACTIVITY AND PERSISTENT RAIN ACROSS
THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY LOW LEVEL WIND FLOW
TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED TO NUMEROUS
THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND NORTHEASTWARD INTO
THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS FOR WIDESPREAD URBAN
AND STREAM FLOODING...FLASH FLOODING AND RIVER FLOODING. SINCE
GROUNDS ARE STILL SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL
RAINFALL WILL BE CAPABLE OF INDUCING MUDSLIDES IN AREAS OF STEEP
TERRAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

MARINERS SHOULD CONTINUE TO REMAIN ALERT FOR THUNDERSTORMS ACROSS
THE REGIONAL WATERS...WHICH WILL CREATE STRONG GUSTY WINDS...LOCALLY
HIGHER SEAS...AND HAVE THE POTENTIAL FOR FREQUENT CLOUD TO WATER
LIGHTNING.

.DAYS TWO THROUGH SEVEN...
THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
WEDNESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Oct 11, 7:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
812 AM AST TUE OCT 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     FLOOD            MANATI                  18.43N 66.48W
10/11/2005                   MANATI             PR   LAW ENFORCEMENT

            PERSON REPORTED SWEPT AWAY BY RIO GRANDE DE MANATI

&&

ALEVINE

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:58 PM CDTFlash Flood WarningJSJ22 hr
Oct 11, 1:30 AM CDTFlash Flood WarningJSJ19 hr
Oct 11, 4:55 AM CDTFlash Flood WarningJSJ19 hr
Oct 11, 6:35 AM CDTWind AdvisoryJSJ11 hr
Oct 11, 11:16 AM CDTSpecial Marine WarningJSJ119 min
Oct 11, 1:08 PM CDTSpecial Marine WarningJSJ2 hr
Oct 11, 1:18 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Flash Flood Warnings in U.S. Virgin Islands, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.